Testosterone Side Effects
Dec 2, 2007
My recent Total Testosterone test came back at 197. Free Testosterone wasn't tested. 2 years ago my Total T was 344, % Free T was 1.14, and Free T was 39.4. Seems like a big drop. I've been reading some scholarship about low testosterone being linked to alot of problems, both sexual and non-sexual like cardiac problems.
My doc has suggested HRT with Testim, 5g daily, which sounds fine with me. But after research, I've read about potential side effects, including adverse lipid impacts and (somewhat confusing given the research mentioned above) potential cardiac problems (especially from the Androgel prescribing info., but not so much from the Testim info., interestingly).
I'm 7 years positive, undetectable, CD4 of 1050, 27%, with combo of Combivir/Reyataz (straight, with no Norvir boosting). But have battled low HDL and high triglycerides, especially after I switched from Crixivan to Kaletra last year, when my tri's skyrocketed from 200 to 1,000. As a result, switched to non-boosted Reyataz, where my triglycerides reduced to 250, but still low HDL at around 25. My direct LDL seems in line at 88. No major liver and kidney problems (except elevated bili with Reyataz, and kidney sludge with Crixivan a couple of years ago resulting in elevated creatinine that resolved once I switched to Kaletra). I have suffered bouts of tachycardia (maybe panic/attack, stress-related), but stress echo indicated no abnormalities. Nevertheless, the whole metabolic syndrome thing feels like kind of a ticking timebomb that's always there.
Given this profile, I don't want HRT to further mess with my lipid profile. On my most recent labs, I hadn't fasted, but did the lipid profile anyway and got a somewhat surprising 750 triglyceride reading (maybe because I'd just eaten a big lunch?). I'm going to do another lipid lab, fasting, in a couple of days and go on fish oil. I hope I won't have to go the Lopid/Tricor route if things don't improve (I really want to avoid these drugs if possible).
Anyway, given your experience with Testim/Androgel, how worried should I be about potential negative lipid impacts? What diagnostic safeguards should I follow to assess whether negative impacts are significant (i.e. lipid and testosterone testing after 1, 2, 4 weeks after start of therapy?) Also, the Androgen prescribing info. mentioned Baseline PSA testing, which I haven't done yet (the rest of the tests like liver function, Hct, Hgb, kidney, of course, I have plenty of Baselines to compare).
Would appreciate your insights. Thanks.
Response from Dr. Frascino
If there was a significant unexpected drop in your total testosterone and you are not experiencing symptoms consistent with hypogonadism, the first thing I would suggest is that you repeat your free testosterone to see how it compares to your value two years ago. If it's essentially unchanged, you can hold off on HRT and just follow your free testosterone levels every six months or so. If the free testosterone shows a drop corresponding to your total testosterone levels, then HRT should be strongly considered, particularly if you are showing any signs or symptoms of hypogonadism.
Yes, HRT can have a variety of undesirable side effects, including an adverse effect on your lipid profile. However, the potential risks of HRT are felt to be more than set off by the potential benefits of treatment in those with symptomatic hypogonadism. As for diagnostic safeguards, your routine three-month labs should be plenty. I would get a baseline PSA with follow-up PSA testing at least yearly (every six months if you have a family history of prostate cancer).
You can read more about HRT and its potential risks and benefits in the archives.
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.